Alert archive / Montana / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Missoula, MT

July 27, 20187 counties in Montana

NWS Missoula, MT issued this red flag warning at Jul 27, 2018, 2:07 PM MDT for 7 counties in Montana. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 2018, 2:07 PM MDT (20:07 UTC)
Expired
Jul 27, 2018, 7:08 PM MDT
In force
5 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Granite County, MT, Lewis and Clark County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 23 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 5:05 PM MDTHAIL 1.52 Ssw Hall, MTTIME ESTIMATED VIA RADAR. FIELDS WERE COVERED WITH HAIL.
Jul 27, 5:45 PM MDTTSTM WND GST 503 Nnw Racetrack, MTSPOTTER MEASURED MINIMUM OF 50MPH WIND GUSTS DURING THUNDERSTORM OUTFLOW.
Jul 27, 5:45 PM MDTHAIL 1.252 Wsw Deer Lodge, MTTHE PERSON DESCRIBED THE HAIL AS A LITTLE SMALLER THAN GOLF BALL SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2691 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WWUS85 KMSO 272007
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
207 PM MDT Fri Jul 27 2018

MTZ106-108-280300-
/O.UPG.KMSO.FW.A.0002.000000T0000Z-180728T0300Z/
/O.NEW.KMSO.FW.W.0001.180727T2007Z-180728T0300Z/
West Lolo-East Lolo-
207 PM MDT Fri Jul 27 2018

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING...

The Fire Weather Watch is no longer in effect. 

* Affected area: Fire Zone 106 (West Lolo). Fire Zone 108 (East 
  Lolo). 

* Thunderstorms: Thunderstorms have begun to develop in the West
  Lolo National Forest, and indications are, they will continue to
  develop and become more numerous and move east into East Lolo
  National Forest later this afternoon and evening. These
  thunderstorms will be capable of producing frequent lightning
  and gusty winds. The threat for lightning and gusty winds will
  continue until around 9pm this evening. 

&&

$$
1 follow-up statement
184 
WWUS85 KMSO 280108
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
708 PM MDT Fri Jul 27 2018

MTZ106-108-280215-
/O.CAN.KMSO.FW.W.0001.000000T0000Z-180728T0300Z/
West Lolo-East Lolo-
708 PM MDT Fri Jul 27 2018

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Missoula has cancelled the Red
Flag Warning. 

Thunderstorms have diminished and moved out of the Lolo NF.
Therefore the Red Flag Warning is no longer necessary and
cancelled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 27, 3:54 AM MDT, 10 hours 13 minutes earlier.

Area forecast discussion, Jul 27, 3:54 AM MDT, 10 hours 13 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
354 AM MDT Fri Jul 27 2018

.DISCUSSION...A low pressure trough that is draped over northwest
Montana will continue to linger through Saturday. A weak frontal
feature associated with the trough currently lies from Sand Point
Idaho to Great Falls Montana. This front will be the focal point
of convection for the next 36 to 48 hours. The models indicate
that the front will drift southward throughout the day and be over
the I-90 corridor by this afternoon. A few of the storms this
afternoon/evening could become fairly strong with gusty winds and
small hail. Areas north of the front will experience temperatures
that are near to slightly below seasonal readings. While south of
the front, particularly north central Idaho, will have
temperatures being 5 to 10 degrees above normal.

Saturday once again will be very similar to today as the trough
and associated front remains. Models indicate that the front will
drift towards the Continental Divide as the ridge begins to
amplify again. The ridge becomes the dominant feature of the
Northern Rockies Sunday through at least Tuesday. Temperatures
will steadily climb across the region to well above normal
readings. Little to no precipitation is anticipated throughout
this time frame.

A front is anticipated to swing through the region mid week which
will knock down the ridge once again. Breezy conditions are
expected with this front, but the extent of convection is unknown
at the moment.

&&

.AVIATION...A frontal feature associated with the trough draped
over the region will be the main focus of convection today.
Currently convection extends from Sand Point Idaho to Great Falls
and is anticipated to drift southward to around the I-90 corridor
by this afternoon/evening. A few storms this afternoon/evening
could become fairly strong producing gusty winds and small hail.
Also areas north of the front will experience gusty northeasterly
winds, particularly KGPI.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jul 27, 8:47 AM MDT, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Missoula MT
847 AM MDT FRI JUL 27 2018

MTZ003-271530-
Flathead/Mission Valleys MT-
847 AM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE AND SOUTHEASTERN
SANDERS COUNTIES UNTIL 930 AM MDT...

At 847 AM MDT, Doppler radar was tracking a strong thunderstorm near
Ronan, or 14 miles south of Polson, moving east at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ronan, Allentown, Round Butte, Kicking Horse and Charlo.

LAT...LON 4747 11435 4755 11434 4753 11405 4738 11410
TIME...MOT...LOC 1447Z 280DEG 12KT 4750 11424

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:43 AM MDTFire Weather WatchMSOFlathead, Granite, Lewis and Clark, Mineral, Missoula, Powell and 1 more6 hr
Jul 27, 8:47 AM MDTSpecial Weather StatementMSOLake43 min
Jul 27, 3:03 PM MDTSpecial Weather StatementMSOMissoula57 min
Jul 27, 3:45 PM MDTSpecial Weather StatementMSOMissoula45 min
Jul 27, 4:25 PM MDTSpecial Weather StatementMSOPowell65 min
Jul 27, 4:39 PM MDTSevere Thunderstorm WarningMSOGranite, Powell36 min
Jul 27, 5:22 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Powell53 min

Nearby

Red Flag Warnings in Montana, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.